Alert archive / Arizona / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 23, 2003, 5:45 PM MST for Mohave County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2003, 5:45 PM MST (00:45 UTC)
- Expired
- Aug 23, 2003, 6:45 PM MST
- In force
- 60 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 70 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3473 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 240045 SVRVEF AZC015-240145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 543 PM MST SAT AUG 23 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA * UNTIL 645 PM MST * AT 543 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MEADVIEW...MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MEADVIEW BY 635 PM MST HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. THIS IS AN EXTENSION OF THE PREVIOUS WARNING FOR THIS STORM. LAT...LON 3582 11433 3573 11409 3600 11384 3604 11415 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:50 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 23, 2:50 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 250 PM PDT SAT AUG 23 2003 .SYNOPSIS...A DEVELOPING SOUTHEAST FLOW WILL BRING INCREASING MONSOON MOISTURE FROM ARIZONA INTO SOUTHERN NEVADA SUNDAY THEN UP THROUGH EASTERN CALIFORNIA AND CENTRAL NEVADA MONDAY. THIS WILL RESULT IN INCREASING CHANCES FOR THUNDERSTORMS EACH DAY EARLY IN THE COMING WEEK. && .SHORT TERM...IT APPEARS THAT THE MOISTURE BOUNDARY IS SHIFTING A LITTLE FARTHER WEST THAN EXPECTED THIS MORNING AND CONVECTION WAS GETTING CLOSE TO THE SOUTHERN END OF THE LAS VEGAS VALLEY. THE 18Z ETA DOES PICK UP ON THIS BRINGS HIGHER 850 MB-700 MB THETA E VALUES INTO EASTERN CLARK COUNTY THIS EVENING. THE SOUTHERN PART OF THE LAS VEGAS VALLEY COULD GET CLIPPED BY A THUNDERSTORM LATE THIS AFTERNOON. THE ETA AND GFS ARE BOTH IN GOOD AGREEMENT WITH THE WESTWARD PROGRESSION OF THE MID LEVEL ANTICYCLONE INTO NORTHWEST ARIZONA BY SUNDAY AFTERNOON AND THAT OPENS THE DOOR FOR A RETURN OF DEEPER LAYER MOISTURE INTO THE SOUTHERN HALF OF THE AREA SUNDAY AND UP INTO THE SOUTHERN SIERRA AND CENTRAL NEVADA MONDAY. INCREASED COVERAGE OF POPS ACCORDINGLY. TUESDAY COULD GET INTERESTING AS THE GFS CONTINUES TO SHOW A SHORTWAVE IN THE SOUTHEAST FLOW MOVING UP THROUGH EASTERN CALIFORNIA AND NEVADA. THIS WOULD GIVE MUCH OF THE AREA A CHANCE OF THUNDERSTORMS AND PROBABLY INCREASE SOUTHERLY WINDS A LITTLE AS WELL. TEMPERATURES WOULD ALSO LOWER WITH INCREASED CLOUD COVER AND PRECIP. && .LONG TERM...BEHIND THE SHORTWAVE THE MID LEVEL FLOW BECOMES WESTERLY AND APPEARS TO DRY OUT MUCH OF THE AREA. HOWEVER LOW LEVEL MOISTURE COULD AROUND AROUND ACROSS CENTRAL NEVADA AND THE EASTERN HALF OF THE AREA AND WILL LEAVE A CHANCE FOR THOSE AREAS. THE GFS CONTINUES TO INDICATE DRY WESTERLY FLOW ON INTO SATURDAY. NOT SURE HOW LOW MUCH LOW LEVEL MOISTURE MAY LINGER OVER NORTHWEST ARIZONA BUT IT DOES NOT LOOK LIKE A FAVORABLE MONSOON PATTER FOR OUR AREA AND WILL KEEP FORECAST DRY FOR NOW. TEMPERATURES SHOULD BE NEAR NORMAL. && .LAS...NONE. && ADAIR
Hazardous weather outlook, Aug 23, 5:00 AM MST, 12 hours 45 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-241400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 500 AM PDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...TODAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM CALIENTE TO NEEDLES...BUT CONDITIONS DO NOT FAVOR SEVERE STORMS OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY IN THE AFTERNOONS AND EVENINGS...AND MAINLY SOUTHEAST OF A LINE FROM BARSTOW TO CALIENTE. CONDITIONS ARE NOT EXPECTED TO FAVOR SEVERE STORMS OR WIDESPREAD FLASH FLOODING.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:07 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.